Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Feb 10, 2018, 9:40 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2018, 9:40 AM HST (19:40 UTC)
- Expired
- Feb 10, 2018, 3:35 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931 WWHW70 PHFO 101940 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 940 AM HST Sat Feb 10 2018 HIZ028-110845- /O.UPG.PHFO.WI.Y.0009.000000T0000Z-180210T2200Z/ /O.NEW.PHFO.HW.W.0005.180210T1940Z-180211T1600Z/ Big Island Summits- 940 AM HST Sat Feb 10 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Sunday. The Wind Advisory is no longer in effect. * WINDS...North 30 to 60 mph with localized gusts over 75 mph are possible over the Big Island Summits. * TIMING...through 6 am Sunday. * IMPACTS...Winds this strong can make driving and walking difficult and can forcefully slam open doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$
1 follow-up statement
742 WWHW70 PHFO 110135 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 PM HST Sat Feb 10 2018 HIZ028-111445- /O.CAN.PHFO.HW.W.0005.000000T0000Z-180211T1600Z/ /O.NEW.PHFO.WI.Y.0010.180211T0135Z-180211T1600Z/ Big Island Summits- 335 PM HST Sat Feb 10 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 AM HST Sunday. This replace the High Wind Warning that had been in effect for the Big Island Summits. * WINDS...North 25 to 50 mph with localized gusts over 60 mph are expected over the Big Island Summits. * TIMING...through 6 am Sunday. * IMPACTS...Winds this strong can make driving and walking difficult and can forcefully slam open doors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 10, 3:21 AM HST, 6 hours 19 minutes earlier.
Area forecast discussion, Feb 10, 3:21 AM HST, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 321 AM HST Sat Feb 10 2018 .SYNOPSIS... Dry and pleasant conditions will continue through the weekend. Breezy northerly winds will gradually shift out of the northeast and weaken tonight through Sunday as low pressure east of the state drifts into the area as a weak trough. A slight increase in moisture associated with this weak trough may translate to better windward shower coverage tonight through Sunday. Moisture and rain chances will rise early next week as a cold front and upper trough approach and move into the area. && .DISCUSSION... Water vapor loop showed the islands centered between a broad upper low a few hundred miles to the east-northeast and an upper ridge oriented from northeast to southwest a few hundred miles to the west. North-northwest winds aloft and dry middle- to upper-level air between these two upper features were shown over the state, which are translating to more of a suppressed environment. At the surface, breezy northerly winds and dry conditions continue, which should hold through the day today. Dewpoints are forecast to remain in the 50s with precipitable water (PW) values remaining around an inch or less (dry). A combination of the dry air and subsidence aloft will limit rainfall chances over the islands today. For the Big Island summits, winds have steadily dropped through the overnight hours, but remain around advisory levels as of this discussion time. As a result, a wind advisory is now in effect for the summits through noon, which replaces the warning previously in effect. The strong winds will gradually trend down later today through the rest of the weekend as the upper ridge to the west builds eastward over the islands. Short-term model guidance remains in good agreement tonight through Sunday night and shows the gradient over the islands weakening as low pressure drifts westward into the area as a weak trough. The gusty northerly winds will trend down and become light beginning tonight, potentially giving way to land and sea breeze conditions over some areas Sunday and Sunday night. A slight increase in moisture associated with this trough combined with a light background easterly low-level flow may support better windward shower coverage by Sunday as the airmass continues to modify. Model PWs support this and depict a modest increase with values trending up to around 1.25". Dewpoints are forecast to climb back into the 60s Sunday. Despite the increasing forecast uncertainty early next week due to model differences and changes from cycle to cycle over the past couple of days, increasing moisture and rain chances appear likely. The GFS, GFS ensemble mean, and ECMWF all depict a cold front and sharp upper height falls associated with an upper trough moving into the area Monday through midweek. Cold temperatures aloft along with increasing moisture may translate to increasing chances for a wintery mix on the summits by midweek as well. Additional fine tuning of the forecast will be likely over the weekend as confidence steadily rises and better agreement is shown between the various model solutions. && .AVIATION... AIRMET Tango will remain in effect today for moderate turbulence south of the main Hawaiian islands due to strong north winds. No other AIRMETs are anticipated today. VFR conditions will prevail, but there may be periods of MVFR ceilings along north slopes as stable low clouds move over the islands. && .MARINE... Winds and seas have begun to drop across the western portion of the main Hawaiian islands, allowing for cancellation of the Small Craft Advisory (SCA) for waters west of Oahu. The SCA remains in effect for remaining waters through this afternoon. Winds and seas will continue to decrease into early next week. A northwest swell will continue to lower gradually through tonight. However, a moderate sized northwest swell is expected to fill in tonight and Sunday. A slightly larger reinforcing northwest swell is expected on Monday with a second reinforcement expected Tuesday into Wednesday. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until noon HST today for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && AVIATION...Donaldson MARINE...Powell REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 3:45 AM HST | Wind Advisory | HFO | Hawaii | 6 hr |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.